Valium Overdose

| last updated


Can You Overdose on Valium?

Valium (diazepam) is a benzodiazepine medication usually prescribed to treat anxiety and related disorders. An overdose can occur if a person takes too much of the drug or combines it with other drugs.

Overdoses can occur accidentally or intentionally.1 A person recovering from an overdose may benefit from further addiction treatment.

This article will discuss the following on Valium overdose:


Signs and Symptoms

Find a Valium Recovery Center

Call 1-888-319-2606

Who Answers? to find a program to help you or your loved one stop using Valium.

People who take Valium or know those who do should be aware of overdose symptoms so that they can seek emergency medical assistance as soon as possible. The common signs and symptoms of Valium overdose are:1,2,3

  • Weak or rapid pulse.
  • Rapid eye movement.
  • Double vision.
  • Breathing difficulties (slowed, labored, or completely stopped).
  • Bluish-colored fingernails and/or lips.
  • Low blood pressure.
  • Low muscle tone.
  • Diminished reflexes.
  • Loss of bodily control.
  • Muscle weakness.
  • Poor coordination.
  • Clammy skin.
  • Excitability.
  • Anxiety.
  • Depression.
  • Dizziness.
  • Drowsiness.
  • Insomnia.
  • Confusion.
  • Hallucinations.
  • Stupor.
  • Tremors.
  • Hiccups.
  • Coma.
  • Death.

What to Do

Monitor the person’s condition and keep him or her awake.

If you observe the symptoms of overdose in yourself or someone you know or suspect has been taking Valium, call 911 immediately.

Do not attempt to treat an overdose at home. While you wait for emergency personnel, you can:

  • Continue to closely monitor the person’s condition (do not leave the person unattended).
  • Keep the person awake and alert, if possible.
  • Keep the person sitting up rather than lying down to avoid choking on vomit.
  • Roll people who are unconscious on their side.

Have the following information ready for the emergency medical team:

  • Person’s age, weight, and condition
  • Name of the drug(s) consumed (amounts if known)
  • [l]>Time consumed (if known)
  • Whether the person has a prescription for the drug(s)

Risk Factors for Overdose
  • Being elderly. 3
  • Mixing Valium with other drugs or alcohol. 3
  • Tolerance level (some people have lower tolerance and may be more susceptible to overdose).
  • Relapsing after a period of withdrawal (people do not recognize that their tolerance levels have decreased, and they take their normal doses only to find they overdose because the dose is now too much).

Valium Overdose Treatment

Recovery Is Possible

If you or someone you know is ready to get help for Valium addiction, contact a treatment support specialist today at 1-888-319-2606

Who Answers? .

When the person arrives at the emergency facility, there are several different types of treatment he or she may receive for an overdose. These include:1,2

  • Monitoring vital signs such as pulse, breathing rate, blood pressure, and body temperature.d
  • Ventilation for breathing support.
  • Gastric lavage (stomach pumping).
  • Activated charcoal to reduce absorption.
  • Administration of fluids via IV.
  • Medicine to reverse overdose (i.e., flumazenil, a benzodiazepine antagonist that can completely or partially reverse the sedating effects of Valium and other benzodiazepines).
  • X-ray, EKG, and other diagnostic tests.
  • Detox treatment for those who are physically dependent and experience withdrawal symptoms.
  • Referrals to substance abuse treatment.


Can You Die From a Valium Overdose?

Valium overdose has the potential to be fatal, particularly when combined with other drugs or alcohol. 2,3 Fortunately, many people recover.

That said, complications and long-term effects may occur from an overdose, such as:1

  • Brain damage from lack of oxygen, which can result in permanent disability.
  • Pneumonia.
  • Muscle damage (from lying on a floor or other hard surface for a significant amount of time).


Recovering From an Overdose

Man in therapy for Valium overdose treatment
Most people will recover from a Valium overdose if it is properly treated right away.

Often, those who overdose on Valium have a problem with dependence or substance abuse. These people may want to consider seeking professional addiction treatment to prevent another overdose, as well as avoid other long-term consequences of drug abuse and addiction, such as:

  • Poor mental and physical health.
  • Relationship and family problems.
  • Financial issues.
  • Poor work or school performance and/or attendance.
  • Behavioral issues due to substance abuse.
  • Legal problems.

Types of Recovery Programs

There are many recovery options available for those with Valium addiction. Because each person is unique, no single treatment option will work for everyone. Some of the treatment programs you may want to consider if you are struggling with addiction include but are not limited to:

  • Medically assisted detox: Because people can experience uncomfortable and, in some cases, dangerous withdrawal symptoms when they stop using Valium, it is sometimes best to detox off of the drug under medical supervision. This may mean slowly tapering off the drug under a doctor’s care. In severe cases, people may need to remain in a detox facility where they can be medically supervised, monitored, and assisted throughout the process.
  • Individual or group counseling/therapy: Counseling or therapy can help people understand the underlying emotional and psychological causes for their drug addiction(s). Individual counseling offers people the opportunity to address these issues one-on-one with a counselor or therapist, whereas group counseling provides the added support and contrast of the group, which has enormous therapeutic value.
  • 12-step programs and other support groups: Support groups provide people in recovery from a Valium overdose or addiction with a solid peer support system. The most common are 12-step programs such as Alcoholics Anonymous (AA) and Narcotics Anonymous (NA). These programs help people work toward recovery using a linear process. Meetings typically take place on a regular basis with people attending monthly, weekly, or biweekly. Those with severe addictions may choose to attend a meeting or support group on a daily basis.
  • Inpatient rehabilitation: Inpatient or residential treatment centers provide people with around-the-clock care for a designated period of time. Most people stay an average of 28 to 30 days, but there are also programs of 60 days, 90 days, and 180 days in length. Inpatient Valium rehab typically consists of medically assisted detox, counseling, therapy, support groups, 12-step programs, and physician visits. Depending on the treatment facility, other options include art therapy, sports and recreation, and alternative therapies.
  • Outpatient rehabilitation: Outpatient treatment centers typically offer the same types of treatment as inpatient, but treatment is delivered on an outpatient basis while the person continues to reside at home. This option may be the best choice for those with solid recovery support from family and friends and whose addictions are not as severe, as well as for people who want to continue to take care of personal and professional responsibilities while being treated.


Find an Overdose Recovery Center

If you or someone you love is struggling with Valium addiction, you do not have to suffer alone. For assistance and support in finding an overdose recovery or addiction treatment center, contact us toll-free at 1-888-319-2606 Who Answers? .

Learn more about Valium addiction treatment:

Sources

[1]. Heller, J. (2015). U.S. National Library of Medicine. Diazepam Overdose.

[2]. Food and Drug Administration. (2008). Valium.

[3]. National Highway Traffic Safety Administration. Drug and Human Performance Fact Sheets. Diazepam.

Give us a call anytime 24/7

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?
Last updated on December 8, 2018
2018-12-08T00:45:21+00:00